Alert archive / Montana / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 3, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jun 5, 2005, 2:30 PM MDT for Lewis and Clark County, Montana. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 5, 2005, 2:30 PM MDT (20:30 UTC)
- Expired
- Jun 5, 2005, 3:30 PM MDT
- In force
- 60 min
- Issued by
- NWS Great Falls, MT
- Area
- Counties, with a storm outline in the text
County Lewis and Clark County, MT
The radar
The Great Falls radar (KTFX), 83 km from the middle of the area, began a volume at 20:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 8.5 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 128 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 1167 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KTFX 052030
SVRTFX
MTC049-052130-
/O.NEW.KTFX.SV.W.0003.050605T2030Z-050605T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
230 PM MDT SUN JUN 5 2005
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL LEWIS AND CLARK COUNTY IN WEST CENTRAL MONTANA
* UNTIL 330 PM MDT
* AT 225 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES WEST OF AUGUSTA...MOVING NORTHEAST AT 5
MPH.
* LOCATIONS IN THE WARNING INCLUDE AUGUSTA.
HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH ARE LIKELY WITH
THIS STORM.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4764 11255 4764 11253 4761 11251 4760 11243
4754 11240 4753 11232 4751 11229 4735 11252
4736 11255 4746 11272
$$
SCHAUMANN1 follow-up statement
000
WWUS55 KTFX 052100
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
300 PM MDT SUN JUN 5 2005
MTC049-052130-
/O.CON.KTFX.SV.W.0003.000000T0000Z-050605T2130Z/
LEWIS AND CLARK MT-
300 PM MDT SUN JUN 5 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 330 PM MDT FOR NORTH
CENTRAL LEWIS AND CLARK COUNTY...
AT 255 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND WIND GUSTS TO 60 MPH. THIS STORM WAS LOCATED NEAR
AUGUSTA...MOVING EAST AT 5 MPH.
LOCATIONS IN THE WARNING INCLUDE AUGUSTA.
STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 4758 11250 4760 11243 4754 11240 4753 11233
4745 11229 4738 11257 4746 11272
$$
SCHAUMANNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 11:40 AM MDT, 2 hours 50 minutes earlier.
Area forecast discussion, Jun 5, 11:40 AM MDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1140 AM MDT SUN JUN 5 2005 AVIATION SECTION UPDATED .DISCUSSION.... UPDATE TO TODAY...MAIN FOCUS WILL BE THE SEVERE THUNDERSTORM THREAT FOR THIS AFTERNOON. CURRENTLY...A STRONG UPPER LEVEL LOW PRESSURE IS LOCATED JUST OFF THE PACIFIC NORTHWEST COAST. A STRONG MIDDLE AND UPPER LEVEL JET STREAK IS NOSING INTO WESTERN IDAHO...WITH A FEW LIGHTNING STRIKES NOTED NEAR THE NOSE OF THE JET. DIFFLUENCE AHEAD OF THE UPPER LEVEL LOW HAS OVERSPREAD WESTERN MONTANA...WITH LARGE SCALE ASCENT INDUCING SURFACE PRESSURE FALLS OVER ALL OF WESTERN AND CENTRAL MONTANA. A PACIFIC FRONT EXTENDS FROM THE PANHANDLE OF IDAHO...SOUTH INTO NORTH CENTRAL NEVADA. THE MORNING KTFX RAOB INDICATED VERY STEEP MIDDLE LEVEL LAPSE RATES...ESPECIALLY FROM THE 3 TO 4 KM LAYER. WIND FIELDS ARE SOMEWHAT WEAK...WITH 0-6 KM BULK SHEAR AROUND 20 KTS. LATER THIS AFTERNOON...A SHORT WAVE TROUGH WILL EJECT FROM THE PARENT LOW NEAR THE PACIFIC NORTHWEST COAST. THE SHORT WAVE WILL FAVOR THE PACIFIC FRONT SURGING EAST INTO CENTRAL MONTANA BY 00Z. GOOD DIURNAL HEATING EXPECTED AHEAD OF THE FRONT AND THE ALREADY PRESENT STEEP MIDDLE LEVEL LAPSE RATES WILL SUPPORT MODERATE INSTABILITY. LOWER AND MIDDLE LEVEL SHEAR WILL ALSO INCREASE THIS AFTERNOON AS THE PRESSURE FALLS TURN WINDS MORE SOUTHEASTERLY AND THE MIDDLE LEVEL JET STREAK APPROACHES FROM THE SOUTHWEST. SCATTERED SEVERE STORMS ARE THEREFORE EXPECTED TO DEVELOP ALONG AND JUST AHEAD OF THE PACIFIC FRONT BY LATE THIS AFTERNOON. FORECAST SOUNDINGS INDICATE ENOUGH INSTABILITY AND SHEAR PRESENT IN THE MIDDLE LEVELS FOR LARGE HAIL. STEEP BOUNDARY LAYER LAPSE RATES AND INCREASING MIDDLE LEVEL WINDS WILL ALSO SUPPORT DAMAGING WIND GUSTS. WITH ABOVE THINKING...MINOR CHANGES WERE MADE TO POP AND WEATHER GRIDS TO ACCOUNT FOR TIMING. TEMPERATURES OVER MANY LOCATIONS WERE ALSO BUMPED UP A FEW DEGREES WITH FEW MORE HOURS OF GOOD HEATING EXPECTED BEFORE MIDDLE AND UPPER LEVEL CLOUDS OVERSPREAD THE REGION FROM THE WEST. THE SMALL STREAM FLOOD WARNING FOR CHOUTEAU COUNTY WILL BE LEFT INTACT. SCHAUMANN && .PREV DISCUSSION... (ISSUED 545 AM MDT SUN JUN 5 2005) TODAY THROUGH TUESDAY...THE UNSETTLED WEATHER PATTERN WILL CONTINUE AS UPPER LOW OFF THE PAC NW COAST MOVES INLAND MONDAY AND CONTINUES SLOWLY MOVING EAST THROUGH THE PACIFIC NW THROUGH TUESDAY. MAIN WEATHER PROBLEM TODAY IS THE THREAT OF SEVERE THUNDERSTORMS. COLD FRONT WILL BE NEAR THE CONTINENTAL DIVIDE LATE THIS AFTERNOON OR EARLY EVENING THEN MOVE SLOWLY EAST OVERNIGHT. IT SHOULD BE EAST OF THE FORECAST AREA BY MONDAY MORNING. ALTHOUGH THE TIMING OF THE COLD FRONT IS NOT COMPLETELY IN LINE WITH MAXIMUM HEATING LOOKS LIKE SOME CONVECTION WILL FIRE OFF AHEAD OF THE COLD FRONT LATE THIS AFTERNOON AND MOVE NORTHEAST THIS EVENING. FEEL THERE IS ENOUGH INSTABILITY AND WIND SHEAR TO WARRANT THE MENTION THE THREAT OF SEVERE THUNDERSTORMS. THEREAFTER EXPECT FAIRLY MOIST S TO SW FLOW ALOFT WITH EMBEDDED SHORTWAVES. ETA/GFS MODELS ARE NOT IN AGREEMENT WITH THEIR TIMING OF THE SHORTWAVES BUT MODELS SEEM TO BE IN AGREEMENT OF HAVING THE SRN ZONES HAVE MORE QPF THAN THE NRN ZONES SO HAVE TRENDED POPS THAT WAY. BLANK TUESDAY NIGHT THROUGH THURSDAY...ANOTHER UPPER LEVEL LOW WILL MOVE OVER THE REGION. THIS IS PROGGED BY BOTH THE GFS AND ECMWF. THE NAM IS A BIT FURTHER SOUTH. ANY OF THESE SOLUTIONS WILL ALLOW FOR MORE RAIN...HEAVY AT TIMES...TO DEVELOP OVER MUCH OF NORTH CENTRAL MONTANA...WHILE SCATTERED SHOWERS CAN BE EXPECTED OVER MUCH OF THE SOUTHWEST. THIS WILL BE WATCHED CLOSELY AS THE GFS AND NAM ARE ALREADY FORECASTING A WIDESPREAD RAINFALL OF OVER ANOTHER INCH IN MANY LOCATIONS OVER NORTH CENTRAL MONTANA DURING THIS PERIOD. THIS MAY LEAD TO MORE FLOODING PROBLEMS ONCE AGAIN. SNOW LEVELS WILL GENERALLY BE AROUND 6500 FEET OR HIGHER DURING THIS PERIOD. TEMPERATURES WILL BE WELL BELOW NORMAL DUE TO CLOUDS AND PRECIP. FOR FRIDAY THROUGH SUNDAY...THE UPPER LEVEL TROF SLOWLY BEGINS TO MOVE AWAY FROM THE REGION...AS THE FLOW ALOFT STARTS TO GO BACK TO A BIT MORE OF A WESTERLY FLOW. THIS WILL ALLOW FOR BREEZY CONDITIONS TO SET UP OVER NORTH CENTRAL MONTANA OVER WEEKEND. THESE WESTERLY WINDS WILL THEN LIMIT THE CHANCES FOR PRECIPITATION. HOWEVER...WITH A BIT COLDER AIR MOVING INTO THE REGION ALOFT...THE AIRMASS WILL BECOME A BIT UNSTABLE DURING THE AFTERNOON AND EVENING HOURS. THEREFORE...EXPECT ONLY ISOLATED SHOWERS OVER MUCH OF THE REGION SATURDAY AND SUNDAY. TEMPERATURES WILL START A SLOW WARMING TREND ON FRIDAY BACK TOWARDS MORE SEASONABLE NORMALS...BUT NO BIG WARM UP IS EXPECTED AT THIS TIME. BRUSDA && .AVIATION... UPDATED AT 1740Z THE AIRMASS WILL BECOME INCREASINGLY UNSTABLE DURING THE AFTERNOON HOURS. THUNDERSTORMS WILL DEVELOP OVER SOUTHWEST MONTANA EARLY THIS AFTERNOON AND OVER THE ROCKY MOUNTAIN FRONT AS A SURFACE COLD FRONT PUSHES EAST. THUNDERSTORMS WILL THEN MOVE EAST/NORTHEAST OUT OVER THE PLAINS LATE THIS AFTERNOON AND INTO EARLY EVENING. SOME STORMS MAY BECOME SEVERE WITH GUSTY WINDS AND HAIL. THUNDERSTORM ACTIVITY WILL END IN THE WEST AFT 02Z AND IN THE EAST AROUND 08Z. VFR CONDITIONS WILL PREVAIL WITH MVFR CONDITIONS IN THE VICINITY OF THUNDERSTORMS. && .TFX WATCHES/WARNINGS/ADVISORIES... ...SMALL STREAM FLOOD WARNING UNTIL 12 PM SUNDAY FOR MTZ013... && SHORT TERM...SCHAUMANN/BLANK LONG TERM...BRUSDA AVIATION... WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jun 5, 6:00 AM MDT, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE GREAT FALLS MT 600 AM MDT SUN JUN 5 2005 MTZ008>012-014-015-044>055-061130- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE- LIBERTY-EASTERN PONDERA-BLAINE-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 600 AM MDT SUN JUN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MONTANA...NORTH CENTRAL MONTANA AND CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THERE IS A THREAT OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON THROUGH DARK. PLEASE REFER TO GTFSPSTFX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN ACTIVE WEATHER PATTERN IS EXPECTED OVER MUCH OF SOUTHWEST AND NORTH CENTRAL MONTANA TUESDAY NIGHT THROUGH THURSDAY. ANOTHER ROUND OF HEAVY RAIN FALL IS EXPECTED TO MOVE INTO THE REGION. RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE FROM TUESDAY NIGHT INTO THURSDAY MORNING. WITH SOILS ACROSS THIS REGION NEARLY SATURATED...ANY ADDITIONAL RAINFALL WILL CREATE RAPID RUNOFF AND THE POTENTIAL FOR FLOODING. SOME SMALLER CREEKS AND STREAMS COULD RISE NEAR OR JUST ABOVE BANKFUL AGAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ013-061130- CHOUTEAU- 600 AM MDT SUN JUN 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...TODAY AND TONIGHT THE SMALL STREAM FLOOD WARNING HAS BEEN EXTENDED UNTIL NOON FOR ALL CREEKS AND STREAMS FLOWING OUT OF THE HIGHWOOD MOUNTAINS IN CHOUTEAU COUNTY. THERE IS ALSO A THREAT OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON THROUGH DARK. PLEASE REFER TO GTFSPSTFX FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY AN ACTIVE WEATHER PATTERN IS EXPECTED OVER MUCH OF SOUTHWEST AND NORTH CENTRAL MONTANA TUESDAY NIGHT THROUGH THURSDAY. ANOTHER ROUND OF HEAVY RAIN FALL IS EXPECTED TO MOVE INTO THE REGION. RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE FROM TUESDAY NIGHT INTO THURSDAY MORNING. WITH SOILS ACROSS THIS REGION NEARLY SATURATED...ANY ADDITIONAL RAINFALL WILL CREATE RAPID RUNOFF AND THE POTENTIAL FOR FLOODING. SOME SMALLER CREEKS AND STREAMS COULD RISE NEAR OR JUST ABOVE BANKFUL AGAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 1:26 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 49 min |
| Jun 5, 2:13 PM MDT | Severe Thunderstorm Warning | TFX | Blaine | 35 min |
| Jun 5, 3:30 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark, Teton | 60 min |
| Jun 5, 4:28 PM MDT | Severe Thunderstorm Warning | TFX | Lewis and Clark, Teton | 62 min |
| Jun 5, 5:31 PM MDT | Severe Thunderstorm Warning | TFX | Teton | 59 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.